What are Opioid Painkillers?
Doctors prescribe opioid painkillers to help their patients cope with unbearable pain when over-the-counter medicines just aren’t helping. Most of the time the recipients of these prescriptions have just had major surgery or suffered an accident that has left them in immense pain.
Around 16 million people in the United States abuse prescription medications.
Commonly Abused Prescription Opioids
Codeine is an FDA-approved opioid pain medication that is used to treat moderate to severe pain. It is also a cough suppressant similar to morphine. Codeine increases tolerance to pain but can also cause extreme drowsiness and difficulty breathing.
Fentanyl is a powerful opiate more potent than morphine that is typically given to patients after surgery. It is sometimes given to treat chronic pain in people who have not had success with other opiates. Fentanyl can produce euphoric feelings because it acts on the reward receptors in the brain, making it particularly susceptible to abuse.
Hydrocodone is a narcotic pain reliever that is typically administered by a doctor for short-term pain relief. It is rarely prescribed for long-term use because of its extremely high potential for dependence. People abusing hydrocodone will usually crush the pills to snort or inject.
Hydromorphone is a narcotic pain medication that is used to treat severe pain but has a very high risk of dependency. It has an extended-release form that can provide pain relief for long periods of time. Hydromorphone is very dangerous when abused because it can cause life-threatening respiratory distress.
Morphine is an opioid pain medication that is used in both short-acting and extended-release forms to treat pain. Morphine is commonly used in hospitals when patients come out of surgery. Abusing morphine in any form can lead to respiratory distress and other serious, life-threatening side effects.
Oxycodone is a synthetic opioid used to treat varying degrees of pain, and one of the most abused opioids due to its use in OxyContin.
How are prescription painkillers abused?
Prescription opioid painkillers can be abused by taking a larger dose of a medication than prescribed or obtaining medication that was not prescribed.
Many people believe that because the medications are prescribed by doctors, that they are safer to misuse than more illicit drugs. Abusing prescription medications is just as dangerous and can be just as deadly as abusing drugs like heroin or methamphetamine. It is very easy to overdose on prescription medications resulting in serious health complications and death.
When a person misuses painkillers, their body begins to build up a tolerance to the chemicals in the drug. This results in the person constantly needing a higher dose of the drug to achieve the same effects.
What are the symptoms of painkiller abuse?
There are many symptoms that can indicate if someone has an addiction or dependence on painkillers. Some of these symptoms include:
- Changes in sleep
- Erratic mood swings
- Loss of appetite or weight
- Changes in behavior
- Changes in personality
- Unkempt appearance
- Slurred Speech
- Emotional outbursts
People with an addiction to painkillers usually cannot maintain healthy professional or personal relationships because of these symptoms.
The biggest health risk associated with prescription painkillers is overdose. Opioid painkillers are responsible for nearly 60% of overdose-related deaths. Every day in the United States, 44 people die from an overdose.
When a person decides to stop or limit their intake of a drug, their bodies start to attempt to release the toxins left over. The body, craving more chemicals, produces withdrawal symptoms that can be painful and even life-threatening.
Some symptoms of painkiller withdrawal are:
- Muscle aches
- Abdominal cramping
There are medications that can relieve withdrawal symptoms but they should only be used under the supervision of a medical professional or at the discretion of a rehabilitation facility.
Every person responds differently to prescription medication and it is difficult to gauge how a dose will behave in the body. An overdose from painkillers is almost always the result of respiratory failure. A person will become weak due to a lack of oxygen, will lose consciousness and stop breathing. Most overdoses result in death when the person is alone and cannot rely on anyone for help.
The physical signs of an overdose are:
- Slow and shallow breathing (less than 10 breaths per minute)
- Tiny pupils
- Blue complexion especially in lips and fingernails
- Extreme drowsiness
- Clammy skin
- Loss of consciousness
- Nausea and vomiting
In the past few years, dangerous opioid painkillers have been prescribed too frequently and without proper monitorization leading to a spike in addiction and overdose. To prevent overdose, always follow the dosage of painkillers recommended by a medical professional.
Successful treatment for opioid painkiller addiction is possible with an individualized combination of behavioral and pharmacological interventions. Once the participant has completed the withdrawal stage, they can choose to enter a rehabilitation center or attend therapy sessions while living at home.
Rehabilitation centers are safe environments to recover where there are no temptations and a large support system. Centers typically use 12-step programs or other behavioral therapies to treat both the physical and emotional aspects of addiction.
To find a support system in your area, call SAMHSA’s National Helpline at 1-800-622-HELP or use the services locator on their website.